Citalopram not working now, any suggestions please?

Page 1 of 1 [ 11 posts ] 

SonicTommy
Raven
Raven

User avatar

Joined: 18 Dec 2013
Gender: Male
Posts: 117

05 Jun 2014, 7:40 am

After being diagnosed with both depression and AS about a year ago, I was put straight onto Citalopram (an SSRI anti-depressant) at 20mg. My dose was soon upped to 40mg, and although they took a couple of months to actually work, when they did, they were awesome. My suicidal thoughts went, my outburts of anger went, I started sleeping a lot better. I felt totally levelled out and content. It was nice.

Recently, however (within the last couple of weeks or so) I have noticed they don't seem to be doing much. My depression is coming back, as is my erratic sleep habit. I really don't want that, as the reason I sought help for my depression in the first place was because I was close to committing suicide. I don't wanna get like that again.

Someone on wp chat recommended I switch to Remeron/Zispin/Mirtazepine, which apparently helps sleep and depression which would be perfect for me, although the side effects of weight gain etc don't sound too pleasant.

Any advice would be helpful please. Should I switch meds? If so, what meds would you all recommend?



wblastyn
Veteran
Veteran

User avatar

Joined: 22 Apr 2005
Age: 36
Gender: Male
Posts: 533
Location: UK

05 Jun 2014, 9:28 am

Out of all the antidepressants I've taken, I actually found omega 3 to be the best thing for depression. I haven't had a major depressive episode since I started taking it.



TrippyPhysics
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: 10 Mar 2014
Age: 31
Gender: Female
Posts: 67

05 Jun 2014, 10:03 am

i take Zoloft im on 25 mg it works great



perpetual_padawan
Sea Gull
Sea Gull

User avatar

Joined: 11 May 2014
Age: 44
Gender: Male
Posts: 204
Location: Dagobah

05 Jun 2014, 10:15 am

Antidepressants never worked on me. I think I took every SSRI available. I haven't tried the new class of anti-depressants, but I'm skeptical of them due to prior negative results.


_________________
I find your lack of faith disturbing.


mr_bigmouth_502
Veteran
Veteran

User avatar

Joined: 12 Dec 2013
Age: 27
Gender: Male
Posts: 7,002
Location: Alberta, Canada

05 Jun 2014, 10:35 am

Whatever you do, do NOT stop taking it cold turkey. I once had a prescription for Citalopram, and I only took it for 3 months before I noticed the effects starting to wear down. Instead of doing the smart thing and simply upping my dose, I just quit taking it, and I felt terrible. It felt like temporary insanity; I was anxious as hell, and my mind was just bouncing off the walls. It could have been worse though, I've heard that some people who have gone off SSRIs cold turkey have even experienced psychosis.

Anyway, talk to your doctor, and see what they can do. Like I said earlier on, upping your dose is probably not a bad idea if it worked for you before, as the human body tends to develop a tolerance to certain substances, mainly drugs, when consumed on a regular basis, and this tolerance can prevent smaller amounts of these drugs from doing what they need to do. If Citalopram has done NOTHING for you at all, then ask to switch to a different medication.

For the record, I am not a doctor, and I am not a lawyer, and any medical advice you read online or hear from anyone who isn't a doctor should be taken with a grain of salt.



The_Walrus
Forum Moderator
Forum Moderator

User avatar

Joined: 27 Jan 2010
Age: 26
Gender: Male
Posts: 7,603
Location: Reading, England

05 Jun 2014, 2:02 pm

mr_bigmouth_502 wrote:
Whatever you do, do NOT stop taking it cold turkey. I once had a prescription for Citalopram, and I only took it for 3 months before I noticed the effects starting to wear down. Instead of doing the smart thing and simply upping my dose, I just quit taking it, and I felt terrible. It felt like temporary insanity; I was anxious as hell, and my mind was just bouncing off the walls. It could have been worse though, I've heard that some people who have gone off SSRIs cold turkey have even experienced psychosis.

I would like to second this motion. I suggest seeking medical advice before changing your dose.

We don't really know how SSRIs work, and different ones work in unpredictable ways for different people.



B19
Forum Moderator
Forum Moderator

User avatar

Joined: 11 Jan 2013
Gender: Female
Posts: 9,993
Location: New Zealand

05 Jun 2014, 3:42 pm

This lessening of effectiveness occurs because of a process called "down regulation" - the prescription drug causes a desensitisation at some of the brain's receptor sites. This means that some of the sites shut down, (they don't accept the drug anymore) so the remainder which keep accepting it need more and more of the drug to maintain the beneficial effect. It's a natural process the brain does, which unfortunately means that long term benefit from mood-altering substances stops - as you have experienced. So you either need more and more of the drug (which is dangerous and leads to more and more problems) or you need a range of alternative approaches to bring the brain and its neurotransmitters back into balance.

The four main neuro-biochemicals that influence the brain are dopamine, acetylcholine, GABA and serotonin.
Each of these can be boosted with food and supplementation with amino acids, but first you need to know the relative levels of each as a starting point for making decisions about how to proceed.

One quick way of exploring that - as a starting point - is to google a quiz on Eric Braverman's Edge Effect website. This can give you a good indication of where the relative levels are at, and after that you can explore amino acid supplementation on other websites (there are many) - if you are interested in a solution other than resorting to another prescription med approach.

It is so frustrating, I know, when you experience this down regulation effect, after thinking you have found a drug that works at last. Good luck with your search.



Eccles_the_Mighty
Veteran
Veteran

User avatar

Joined: 4 Feb 2014
Age: 62
Gender: Male
Posts: 591

05 Jun 2014, 4:00 pm

Suggestions? Yeah, talk to either a pharmacist or a doctor. You're talking about your health and well being here and it isn't a subject that can be left to a web site discussion.


_________________
Eccles


B19
Forum Moderator
Forum Moderator

User avatar

Joined: 11 Jan 2013
Gender: Female
Posts: 9,993
Location: New Zealand

05 Jun 2014, 4:13 pm

Explore all options until you find what works for you. If pharmacists and doctors provide those answers, well and good. However not all "experts" understand down regulation, and those that do, rarely inform their patients about it, nor do they investigate the neurotransmitters and their levels. They just try another drug (usually) on a trial and error basis. Sometimes this works, often it does not. If you want to go that way, I hope it works for you.

Unfortunately we live in an age when the experts are paid bonuses by drug companies for prescribing certain drugs - the more they prescribe, the bigger bonuses they receive. It is hard to maintain patient-centred care in this climate.

Get all the information you can yourself, so that you can participate in the decisions made by others, rather than being a passive recipient. It's your life, your brain, your happiness and well-being that is at stake here.



Autisticgamer
Raven
Raven

User avatar

Joined: 27 Jan 2013
Age: 27
Gender: Female
Posts: 119

08 Jun 2014, 4:20 pm

i have that every morning but its for my hypocondreiack type constant fears in my head i had it changed to 20 it were great for me were still getting fears but they would stop after now its not realy at all but they say its because im moving (im moving care homes in 12 days )



MrStewart
Veteran
Veteran

User avatar

Joined: 5 Sep 2012
Age: 38
Gender: Male
Posts: 609

08 Jun 2014, 9:46 pm

B19 is correct. Unfortunately this can and often does happen after a period of time. Go to your doctor, discuss options. You may consider increasing your dosage, augmenting your treatment with an additional med, and/or switching to a different anti-depressant either of the same class or one that targets a different neurotransmitter.